Ask Athena: Why Am I 'Going Soft' During Sex? | Ask Athena | Seven Days | Vermont's Independent Voice

Arts + Life » Ask Athena

Ask Athena: Why Am I 'Going Soft' During Sex?

by

Dear Athena,

Lately when I am having sex with my girlfriend, I get soft all of the sudden. What's up with that? This never happened before. She seems pissed off when it happens, and then I can't get it back up.

Signed,

Soft and Stressed

Dear Soft,

Don't let your stubborn softie get you down — loads of men struggle with some form of erectile dysfunction. While most are over 50, it's not uncommon for young men to experience it, too. Instead of fretting, know that every item on the following "List of Reasons You Might Be Going Limp" has a solution.

You say you're stressed out. Hello! Stress level is the first thing to investigate when your body isn't behaving in the way you are accustomed. Has anything changed in your life that might be affecting your mood or physical well-being? What's happening at work or home? Take some time to check in with yourself about what might be bugging you. Once you get to the bottom of it, make a plan to manage that stress. Are you going to exercise more? Spend more time with friends? Take a break from social media? Whatever makes you feel light and easy, do more of it.

Other factors that could be bringing down your boner — literally — are age, weight, testosterone levels, certain medications, smoking, drunk sex, and conditions such as diabetes and heart disease. Good news: You can get to the bottom of all of these with a visit to the doctor and an inventory of your lifestyle and routine.

The worst part of this situation is that your girlfriend gets pissed when your john gets flaccid. Not cool, and definitely not helpful! Sure, having to halt sex is a bummer. But judgment and impatience have no place in the bedroom, and she needs to know that — like, today. Seriously, talk to her about being part of the solution, not the problem. Tell her how it makes you feel when she responds negatively. Hopefully she can muster some encouragement.

Here's hoping things start looking up for you soon — pun intended!

Yours,

Athena